zbMATH — the first resource for mathematics

Concentration compactness of Moser functionals on manifolds. (English) Zbl 1133.58013
The author proves the concentration compactness principle of the Moser functional on a compact Riemannian manifold without boundary \((M, g)\). Let \(\Omega\) be a bounded domain in \(\mathbb R^n\). J. Moser [Indiana Univ. Math. J. 20, 1077–1092 (1971; Zbl 0213.13001)] showed the Moser-Trudinger inequality
\[ \sup_{u\in H_{0}^{1,n} (\Omega),||\nabla u || L^{n}(\Omega)= 1}\int_\Omega {e}^{\alpha_{n}| {u}| ^\frac{n}{n-1}}\, dx < \infty \] where \(\alpha_n = n \omega^\frac {1}{n-1}_{n-1}\), and \(\omega_{n-1}\) is the measure of the unit sphere in \(\mathbb R^n\). A very interesting result on the Moser-Trudinger inequality, which was proved by P.-L. Lions [Rev. Mat. Iberoam. 1, No. 1, 145–201 (1985; Zbl 0704.49005)], is the so-called concentration compactness principle for the Moser functional
\[ {\mathcal F}(u) = \int_{\Omega} e^{\alpha_{n}| u |^\frac {n}{n-1}}\, dx, \] which is defined on the unit ball in \(H^{1,n}_{0} (\Omega)\). The principle says that if \({\mathcal F}(u)\) is not compact, then \(u_k \rightharpoondown 0\) and \(| \nabla u_k |^{n} dV_g \rightharpoondown \delta_{x_0}\) for some \(x_0 \in \overline {\Omega}\). The Moser-Trudinger type inequality on \((M, g)\) was proved by L. Fontana [Comment. Math. Helv. 68, No. 3, 415–454 (1993; Zbl 0844.58082)]. As a special case of Fontana’s result, we have
\[ \sup_{u \in {\mathcal H}} \int_{M} e^{\alpha_{n} |u|^\frac{n} {n-1}}\, dV_g < \infty, \] where
\[ {\mathcal H}= \left\{u \in H^{ 1,n} (M ) : \int_{M} u\,dV_{g} = 0, \int_{M} |\nabla u|^{n} \,dV_{g} = 1\right\}. \] Using the ideas in [Y. Li, Sci. China, Ser. A 48, No. 5, 618–648 (2005; Zbl 1100.53036)], the author proves that
\[ \sup\left\{ \lim_{k \rightarrow \infty} \int_{M} \biggl( e^{\alpha_{n} |u|^\frac {n} {n-1}} - 1 \biggr) \,dV_{g} : v_k \in {\mathcal H}, |\nabla v_k |^{n} \,dV_{g} \rightharpoondown \delta_{p}\right\} =\frac{\omega_{n-1}} {n} e^{\alpha_{n}S_{p} + \sum^{n-1}_{j = 1}\frac{1}{j}}, \] which extends Lin’s result [K. C. Lin, Trans. Am. Math. Soc. 348, No. 7, 2663–2671 (1996; Zbl 0861.49001)] on \(\Omega\) to the result on \((M, g)\). The construction is presented in a precise and elegant way.

58J05 Elliptic equations on manifolds, general theory
46E35 Sobolev spaces and other spaces of “smooth” functions, embedding theorems, trace theorems
Full Text: DOI
[1] Carleson L. and Chang S.Y.A. (1986). On the existence of an extremal function for an inequality of J. Moser. Bull. Sci. Math. 110(2): 113–127 · Zbl 0619.58013
[2] do O’ J.M., Ruf B. and Figueiredo D.G. (2002). On an inequality by N. Trudinger and J. Moser and related elliptic equations. Comm. Pure. Appl. Math. 55: 135–152 · Zbl 1040.35029
[3] Fontana L. (1993). Sharp borderline Sobolev inequalities on compact Riemannian manifolds. Commun. Math. Helv. 68: 415–454 · Zbl 0844.58082 · doi:10.1007/BF02565828
[4] Kichenassamy S. and Veron L. (1986). Singular solutions of the p-laplace equation. Math. Ann. 275: 599–615 · Zbl 0592.35031 · doi:10.1007/BF01459140
[5] Lions P.L. (1985). The concentration-compactness principle in the calculus of variation, the limit case, Part I. Rev. Mat. Iberoamericana 1: 145–201 · Zbl 0704.49005
[6] Li Y. (2001). Moser–Trudinger inequality on manifold of compact Riemannian of dimension two. J. Partial Differential Equations 14: 163–192 · Zbl 0995.58021
[7] Li Y. (2005). Extremal functions for the Moser–Trudinger inequalities on compact Riemannian manifolds. Sci. China Ser. A 48: 618–648 · Zbl 1100.53036 · doi:10.1360/04ys0050
[8] Li, Y.: Remarks on the extremal functions for the Moser–Trudinger inequalities. Acta Math. Sin. (to appear) · Zbl 1103.58011
[9] Lin K.C. (1996). Extremal functions for Moser’s inequality. Trans. Am. Math. Soc. 348: 2663–2671 · Zbl 0861.49001 · doi:10.1090/S0002-9947-96-01541-3
[10] Moser J. (1971). A sharp form of an inequality by N.Trudinger. Indiana Univ. Math. J. 20: 1077–1092 · Zbl 0213.13001 · doi:10.1512/iumj.1971.20.20101
[11] Serrin J. (1965). Isolated singularities of solutions of quasilinear equations. Acta Math. 113: 219–240 · Zbl 0173.39202 · doi:10.1007/BF02391778
[12] Trudinger N.S. (1967). On embeddings into Orlicz space and some applications. J. Math. Mech. 17: 473–483 · Zbl 0163.36402
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.